Students and staff of a secondary school in Kitui County are mourning
their principal who died after taking a pain-relieving drug he bought from a pharmacy. Mr John Mwangi of Katyethoka Secondary School first went blind hours after taking the drug on Sunday evening.
According to his widow Pauline Mwangi, the teacher bought the painkiller at a chemist in Ruiru Town on his way to Kitui from a
burial in Nyahururu. The pill was meant for his itchy eyesbut it ended up costing him his life.
“My husband was travelling from Nyahururu in the company of my
sister. He even failed to drive to Kitui and had to be assisted to get home where we immediately took him to hospital,” she told the Nation on the phone.
She said Mr Mwangi experienced severe pains in the stomach and the
throat while his face and neck started swelling soon after taking the drug.
By the time they reached the Kitui County Referral Hospital that same
evening, his eyesight was completely gone, while fresh sores had erupted in the mouth, face and neck. He was also vomiting a lot.
On Monday morning, the principal was referred to Kenyatta National
Hospital in Nairobi, where he was immediately put into the intensive
Doctors at KNH put him on therapy to reverse the suspected poisoning
but he died on Thursday. His family suspects that Mr Mwangi
was given wrong medication or the drug he took had expired, hence it
Kitui county medical superintendent Irene Makite said the teacher was brought to the hospital suffering from suspected adverse effects of a
drug he had taken. Dr Makite said only a postmortem would establish the exact cause of death. It will be conducted today.
The death comes at a time some officials of the Pharmacy and Poisons
Board are facing allegations of allowing the importation of
substandard and fake drugs in exchange for bribes from illegal